South Carolina, 2009Rip Current in South Carolina, May 23, 2009
May 23, 2009 · NWS ILM · 1 event in 1 county or zone
Strong easterly swells contributed to a rip related death.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong easterly swells contributed to a rip related death.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 23, 12:49 PM EST, 32 minutes earlier.
Area forecast discussion, May 23, 12:49 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
149 PM EDT SAT MAY 23 2009
.SYNOPSIS...
HIGH PRESSURE EXTENDING FROM THE OUTER BANKS INTO THE NORTH
ATLANTIC...COMBINED WITH A LOW PRESSURE SYSTEM OVER THE GULF COAST
STATES...WILL BRING ONSHORE WINDS WITH A SLIGHT CHANCE OF A SHOWER
OR THUNDERSTORM THROUGH THE WEEKEND. THIS PATTERN WILL HOLD
THROUGH EARLY NEXT WEEK. A WEAK TROF OF LOW PRESSURE MOVING
NORTHWARD OUT OF THE BAHAMAS ON MONDAY MAY SKIRT THE EASTERN
CAROLINAS LATE TUESDAY INTO WEDNESDAY. A COLD FRONT WILL APPROACH
FROM THE NORTHWEST ON THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM SATURDAY...MOIST ON SHORE FLOW CONTINUES ACROSS THE
AREA...BUT THE BEST MOISTURE WILL REMAIN FROM SC SOUTH ACROSS THE
SOUTHEAST ASSOCIATED WITH THE LOW OVER THE GULF. WINDS WILL VEER
AROUND TO THE S-SE IN THE LOW TO MID LEVELS. MOST OF SC ZONES WILL
CONTINUE TO EXPERIENCE A DEEPER FLOW OF MOISTURE AND WILL
THEREFORE HAVE BETTER CHC OF CLOUDS AND SHWRS THROUGH TODAY. QUITE
A FEW SHWRS WERE DEVELOPING AND MOVING ON SHORE OVER
GEORGETOWN/WILLIAMSBURG COUNTIES THIS MORNING AND EXPECT CU TO
DEVELOP AGAIN ACROSS INLAND SECTIONS. BEST CONVERGENCE AND CHC OF
SHOWERS WILL BE ALONG SEA BREEZE BOUNDARY IN SC WHERE BETTER
MOISTURE IS LOCATED. OVER NC ZONES MOISTURE PROFILES SHOWING NICE
DRY LAYER FROM H7 TO H5. OVERALL SOUTHEAST WINDS UP TO 15 KTS
SHOULD GIVE A GOOD PUSH TO THE SEA BREEZE TOWARD INLAND SECTIONS
IN NC AND THEREFORE EXPECT LESS SHWR ACTIVITY ALONG COASTAL
SECTIONS ESPECIALLY IN NC THIS AFTERNOON.
ONCE DIURNAL HEATING CUTS OFF SHOWERS SHOULD DIMINISH OVER LAND
AREAS. FLOW CONTINUES TO VEER AROUND SLIGHTLY KEEPING A NICE DEEP
SOUTHERLY FLOW OF MOISTURE OVER SC AND INLAND NC TONIGHT. COASTAL
NC SHOULD REMAIN IN A DRIER SE FLOW WITH NOT MUCH MOISTURE
UPSTREAM. THEREFORE WILL CONTINUE WITH LESS POTENTIAL FOR SHWRS
OVER NC THROUGH SUNDAY MORNING.
MIN TEMPS TONIGHT WILL REMAIN IN THE 60S WITH CLOUDS AND HIGHER
DEWPOINTS KEEPING TEMPS UP 2 TO 3 DEGREES HIGHER OVER SC AND
INLAND ZONES.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...INCREASE IN PRECIPITABLE WATER SUN AND MON AND
WEAKENING OF SUBSIDENCE INVERSION WILL LEAD TO INCREASED PRECIP
CHANCES BOTH DAYS. WEAKENING UPPER RIDGE WILL ALLOW SOME DIURNALLY
DRIVEN STORMS TO DEVELOP BUT THINK SEA BREEZE WILL BE WHERE MOST OF
THE ACTIVITY IS FOUND. SLIGHTLY HIGHER PWATS ON SUN AND CLOSER
PROXIMITY TO SYSTEM OVER THE SOUTHERN MS VALLEY...AND ITS ASSOCIATED
DYNAMICS...WILL LEAD TO SLIGHTLY HIGHER POPS ON SUN VS MON. STILL
GOING WITH CHANCE POPS FOR BOTH DAYS ACROSS MOST OF THE AREA.
LOW LEVEL SPEED CONVERGENCE WILL AIR NOCTURNAL CONVECTION
DEVELOPMENT OVER THE WATERS EACH NIGHT. SOME OF THIS ACTIVITY WILL
LIKELY MOVE ONSHORE...WILL CARRY SLIGHT CHANCE TO CHANCE POPS
OVERNIGHT. TEMPERATURES WILL RUN NEAR TO SLIGHTLY ABOVE CLIMO
THROUGH THE PERIOD.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...WEAKENING UPPER RIDGE OVER THE EAST COAST WILL
TRANSITION TO A BROAD TROF FOR WED...LASTING THROUGH THE END OF THE
PERIOD. AT THE SURFACE...GRADUALLY WEAKENING BERMUDA HIGH WILL
REMAIN IN CONTROL FOR MUCH OF THE PERIOD. THU INTO FRI A SLOW MOVING
COLD FRONT WILL APPROACH THE AREA...BUT LIKELY REMAIN NORTHWEST OF
THE AREA.
BIGGEST CHALLENGE REMAINS TUE AND EARLY WED WHEN GFS/NAM MOVE AN
ILL-DEFINED SURFACE LOW INTO THE AREA. THIS FEATURE TAKES SHAPE IN
THE VICINITY OF CUBA AND/OR THE BAHAMAS AND MOVES NORTH. THE LATEST
CANADIAN AND 12Z ECMWF DEPICT THIS FEATURE AS A VERY WEAK TROF/WAVE
AND ARE SLOWER TO BRING IT NORTH. THE CANADIAN/EC SOLUTION WOULD
RESULT IN THE FEATURE HAVING MORE IMPACT ON FL AND LESS IMPACT ON
THE CAROLINAS. REGARDLESS OF IF/WHEN THIS FEATURE IMPACTS THE AREA
THERE WILL BE A CHANCE FOR PRECIP EACH DAY AS MOIST SOUTHEAST FLOW
COMBINES WITH 5H TROF AND SHORTWAVES MOVING THROUGH THE UPPER
PATTERN. TEMPERATURES WILL RUN NEAR CLIMO BY DAY AND A FEW DEGREES
ABOVE CLIMO OVERNIGHT.
&&
.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
ISOLATED SHOWERS CONTINUE TO FORM IN LOW LEVEL CLOUD STREETS ACROSS
INLAND AREAS THIS AFTERNOON. MORE WIDESPREAD AND PERSISTENT BANDS OF
SHOWERS ARE LOCATED JUST SOUTHWEST OF THE FLO TERMINAL. THROUGH MID
AFTERNOON THERE WILL BE A CHANCE OF TEMPO MVFR CEILINGS AND
VISIBILITIES IN SHOWERS AT FLO/LBT..OTHERWISE VFR AT THE TERMINALS.
THIS EVENING AND OVERNIGHT AS THE MID-LEVEL STEERING FLOW BECOMES
MORE SOUTHERLY...THE CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
AFFECTING THE FLO/LBT TERMINALS WILL INCREASE. HAVE INDICATED HEAVY
SHOWERS MOVING INTO THE FLO TERMINAL LATE THIS EVENING AND AFTER
MIDNIGHT AT LBT. PRECIPITATION SHOULD REMAIN WEST OF THE COASTAL
TERMINALS THROUGH THE NIGHT. THIS PRECIPITATION SHOULD LAST MOST OF
THE NIGHT INTO SUNDAY MORNING AT FLO/LBT WITH PREDOMINATELY MVFR
CONDITIONS. COASTAL TERMINALS SHOULD REMAIN VFR/PRECIPITATION FREE
THROUGH SUNDAY MORNING WITH PERIODS OF MID-LEVEL CEILINGS.
EXTENDED OUTLOOK THROUGH TUESDAY...ISOLATED TO SCATTERED
THUNDERSTORMS SUNDAY THROUGH WEDNESDAY
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM SATURDAY...THE PRESSURE PATTERN AND GRADIENT WILL BE
GOVERNED BY THE COMBINED EFFECTS FROM THE HIGH CENTERED OFFSHORE
FROM NORTH CAROLINA AND THE SOMEWHAT STACKED LOW OVER THE NORTHERN
GULF OF MEXICO...THAT WILL SLOWLY MOVE ONSHORE TONIGHT IN THE
VICINITY OF MOBILE ALABAMA. THIS WILL PRODUCE SE WINDS AT 10 TO
OCCASIONALLY 15 KTS THRU THE PERIOD...EXCEPT 15 TO POSSIBLY 20 KT
NEAR SHORE DUE TO THE FORMATION AND INLAND MOVEMENT OF THE SEA
BREEZE. SEAS WILL PRIMARILY BE COMPRISED OF A 2 TO 4 FOOT E TO SE
SWELL RUNNING AT 8-9 SECONDS. THIS DUE TO THE DECENT FETCH THATS BEEN
OCCURRING OFF THE SE U.S. COAST LEADING TO THE ILM COASTAL WATERS
FOR A GOOD PORTION OF THIS PAST WEEK. IN ADDITION...SHOWERS WILL
CONTINUE TO PASS OVER THE WATERS...ESPECIALLY SOUTHERN WATERS
OVERNIGHT INTO THE EARLY MORNING HOURS.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...LIGHT TO MODERATE SOUTHEAST FLOW WILL CONTINUE
THROUGH THE PERIOD WITH SEAS RUNNING 3 TO 5 FT. THERE IS SOME
UNCERTAINTY FOR THE MON AND MON NIGHT FORECAST. LATEST GFS/NAM
DEVELOP A WEAK SURFACE LOW OFF THE EAST COAST OF FL SUN NIGHT AND
TRACK THE FEATURE NORTH AND HAVE IT AFFECTING THE WATERS MON. THE
NAM AND GFS ARE IN DISAGREEMENT CONCERNING MOVEMENT OF THIS FEATURE.
THE 12Z ECMWF AND THE LATEST CANADIAN HAVE THIS FEATURE AS A BROAD
WAVE AND ARE SLOWER TO MOVE IT NORTH. FOR NOW WILL FAVOR THE BETTER
CONSENSUS OF THE CANADIAN/12Z ECMWF.
LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...LIGHT TO MODERATE SOUTHEASTERLY TO SOUTHERLY
FLOW OVER THE WATERS THROUGH THE PERIOD. TROF/WAVE MOVING NORTH FROM
CUBA/BAHAMAS AREA WILL IMPACT THE WATERS AT SOME POINT...BUT STILL
HAVE QUESTIONS ABOUT TIMING AND TRACK OF THIS FEATURE. FOR NOW
FAVORING A SOLUTION SIMILAR TO THE 00Z CANADIAN OR THE 12Z ECMWF...A
SLOWER MOVING/WEAKER FEATURE THAT HAS MINIMAL IMPACT ON THE SURFACE
WIND FIELD LATE IN THE PERIOD. EXTENDED PERIOD OF SOUTH TO SOUTHEAST
FETCH WILL PUSH SEAS A LITTLE HIGHER THAN SPEEDS WOULD NORMALLY
SUGGEST.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...RGZ
SHORT TERM...III
LONG TERM...III
AVIATION...MRR
Hazardous weather outlook, May 23, 4:48 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
548 AM EDT SAT MAY 23 2009
NCZ087-096-099-SCZ017-023-024-032-033-039-241100-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
548 AM EDT SAT MAY 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ097-241100-
PENDER-
548 AM EDT SAT MAY 23 2009
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ101-241100-
NEW HANOVER-
548 AM EDT SAT MAY 23 2009
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ100-241100-
BRUNSWICK-
548 AM EDT SAT MAY 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ034-241100-
HORRY-
548 AM EDT SAT MAY 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ046-241100-
GEORGETOWN-
548 AM EDT SAT MAY 23 2009
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-241100-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
548 AM EDT SAT MAY 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
11
Rip Current, Horry
- When
- May 23, 1:21 PM EST
- Where
- Horry forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
An east wind and a strong easterly swell caused strong rip currents to occur near Myrtle Beach. A woman swimming near the 68th Avenue North beach access got caught in a rip current and drowned.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Virginia, May 23, 20091 death · 1 event
- Hail and Damaging Wind in Pennsylvania, May 23, 2009$351,000 · 1 in hail · 4 events
- Flash Flooding in Utah, May 23, 2009$143,000 · 4 events
- Tornadoes in Alabama, May 23, 2009$110,000 · EF0 · 2 events
- Flash Flooding in New Mexico, May 23, 2009$71,000 · 2 events
- Rip Current in Florida, May 23, 20094 injured · 1 event
- Flash Flood and Damaging Wind in Missouri, May 23, 2009$25,000 · 65 kt wind · 2 events
- Hail and Damaging Wind in New York, May 23, 2009$5,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, May 23, 200963 kt wind · 3 events
- Tornado and Hail in Nebraska, May 23, 2009EF0 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 23, 20092 events
- Flash Flooding in Alabama, May 23, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171579.